Alert archive / New York / Special Weather Statements in 2013
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 8, 2013, 3:35 AM EDT for 4 counties in New York. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2013, 3:35 AM EDT (07:35 UTC)
- Expired
- Aug 8, 2013, 5:00 AM EDT
- In force
- 85 min
- Issued by
- NWS Buffalo, NY
Counties Livingston County, NY, Monroe County, NY, Ontario County, NY, Wayne County, NY
The radar
The Buffalo radar (KBUF), 103 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 7.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 851 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1059 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
149
WWUS81 KBUF 080735
SPSBUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
335 AM EDT THU AUG 8 2013
NYZ003-004-013-014-080900-
LIVINGSTON NY-MONROE NY-ONTARIO NY-WAYNE NY-
335 AM EDT THU AUG 8 2013
...THUNDERSTORMS MOVING INTO THE GENESEE VALLEY...
AT 331 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS ACROSS WESTERN NEW YORK. THESE WILL
CONTINUE TO MOVE EAST INTO THE GENESEE VALLEY AND WESTERN FINGER
LAKES THROUGH THE WEE HOURS OF THE MORNING. THESE STORMS WILL
PRODUCE FREQUENT LIGHTNING AND HEAVY RAINFALL WHICH WILL RESULT IN
DIFFICULT DRIVING AT TIMES AND PONDING OF WATER IN POOR DRAINAGE
AREAS...INCLUDING IN THE GREATER ROCHESTER AREA.
LAT...LON 4298 7785 4336 7793 4335 7776 4324 7755
4329 7735 4328 7726 4330 7709 4328 7703
4276 7701 4276 7731 4268 7735 4257 7793
$$
HITCHCOCKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 8, 1:42 AM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Aug 8, 1:42 AM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 142 AM EDT THU AUG 8 2013 .SYNOPSIS... SOUTHERLY WINDS BETWEEN HIGH PRESSURE OFF THE EAST COAST AND A COLD FRONT APPROACHING FROM THE MIDWEST WILL KEEP WARM AND MORE HUMID CONDITIONS TO OUR AREA TONIGHT...ALONG WITH A CHANCE FOR A FEW SHOWERS AND THUNDERSTORMS. SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD LATER TONIGHT AND THURSDAY MORNING AS THE FRONT MOVES ACROSS WESTERN AND CENTRAL NEW YORK. SOMEWHAT UNSETTLED WEATHER WILL LAST INTO FRIDAY. && .NEAR TERM /THROUGH TODAY/... A FEW AREAS OF SHOWERS AND STORMS WILL CONTINUE TO CROSS THE AREA OVERNIGHT. ONE CLUSTER AT THE NORTHEAST END OF LAKE ONTARIO IS NOW RAPIDLY WEAKENING AS IT MOVES INTO MORE STABLE AIR. ANOTHER CLUSTER IS STILL HEALTHY OVER EASTERN LAKE ERIE...AND WILL CROSS THE NIAGARA FRONTIER OVER THE NEXT FEW HOURS AND REACH ROCHESTER LATE TONIGHT IF IT HOLDS TOGETHER...BUT WANING INSTABILITY MAY TEND TO WEAKEN THIS CLUSTER AS WELL IN A FEW HOURS. OTHERWISE FOR THE REST OF THE AREA CANNOT RULE OUT A BRIEF PASSING SHOWER OR STORM WITH THE MOIST ENVIRONMENT IN PLACE. FOR THURSDAY...THE FRONTAL BOUNDARY WILL BE STALLED ACROSS OUR REGION. THERE WILL BE A MARGINAL CHANCE FOR SHOWERS IN THE MORNING...WITH INCREASING CHANCES DURING THE AFTERNOON HOURS WILL ANY MODEST DAYTIME HEATING...AND DEVELOPING LAKE BREEZE CONVERGENCE BOUNDARIES. FOR TEMPERATURES...THE CONTINUED INFLUX OF WARM AND HUMID AIR THROUGH THE NIGHT...THE OVERNIGHT LOWS WILL BE IN THE MIDDLE TO UPPER 60S AND EVEN NEAR 70 IN DOWNSLOPING AREAS ACROSS THE LAKE PLAINS AND IN URBAN AREAS. WITH THE SLOW PASSAGE OF THE COL FRONT ON THURSDAY...EXPECT HIGH TEMPS TO REACH THE UPPER 70S TO LOWER 80S. && .SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/... MATURE SURFACE LOW PRESSURE AND PARENT UPPER LEVEL LOW WILL BE CENTERED OVER NORTHERN ONTARIO PROVINCE NEAR THE HUDSON BAY THURSDAY EVENING. A COLD FRONT ORIENTED FROM A TRIPLE POINT LOW OVER THE CANADIAN MARITIMES SOUTHWEST ACROSS THE ADIRONDACKS TO THE OHIO VALLEY WILL BE STALLING/SLOWING AS IT BECOMES PARALLEL WITH THE UPPER LEVEL FLOW. A SURFACE WAVE WILL LIFT NORTHEAST ALONG THE FRONT THURSDAY EVENING. A SWATH OF SHOWERS ASSOCIATED WITH THIS WAVE AND POSSIBLY SOME EMBEDDED LIGHTING LOOKS TO SHIFT ACROSS THE SOUTHERN TIER INTO THE FINGER LAKES AND ACROSS CENTRAL NEW YORK IN THE EVENING. ITS NORTHERN EDGE MAY EVEN BRING SOME LIGHT RAIN TO THE NIAGARA FRONTIER. THE SHOWERS WILL SHIFT EAST INTO CENTRAL AND EASTERN NEW YORK OVERNIGHT. THE SURFACE WAVE WILL SHIFT NORTH ACROSS NEW ENGLAND THROUGH FRIDAY WHILE ACTING TO SHOVE THE COLD FRONT WELL SOUTH AND EAST OF THE FORECAST AREA. A CHANCE OF RAIN WILL LINGER ACROSS THE FINGER LAKES AND NORTH COUNTY FRIDAY MORNING OTHERWISE EXPECT WESTERN AND NORTH CENTRAL NEW YORK TO BE RAIN FREE BY MID-AFTERNOON BEHIND THE FRONT. THE 12Z NAM IS THE ONLY OUTLIER IN THIS SCENARIO AS IT FORECASTS A SECOND SURFACE WAVE TO LIFT ALONG THE FRONT EARLY FRIDAY WITH ANOTHER ROUND OF RAIN ACROSS WNY THROUGH THE AFTERNOON. THIS IDEA HAS BEEN DISCOUNTED WITH THE MAJORITY OF FORECAST MODELS SHOWING DRY CONDITIONS ON FRIDAY. CANADIAN PRAIRIE SOURCED HIGH PRESSURE WILL BUILD ACROSS THE GREAT LAKES REGION THROUGH FRIDAY AND INTO SATURDAY WITH SEASONABLY COOL TEMPERATURES AND DRY SUNNY CONDITIONS TO START OFF THE WEEKEND. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... AN AMPLIFIED WESTERN RIDGE AND EASTERN TROUGH 500MB PATTERN WILL BE IN PLACE ACROSS SOUTHERN CANADA OVER THE WEEKEND. ZONAL FLOW IN THE BASE OF THE EASTERN CANADIAN TROUGH WILL EXTENDING FROM THE NORTHERN PLAINS EAST ACROSS THE GREAT LAKES TO THE NORTHEAST STATES. THIS SHOULD KEEP SEASONABLY COOL AND DRY WEATHER IN PLACE FOR AT LEAST SUNDAY AND MONDAY. MEDIUM RANGE MODELS THEN SHOW THE NEXT STRONG VORTICITY MAX/DISTURBANCE TO DROP INTO THE BASE OF THIS TROUGH ACROSS THE GREAT LAKES MONDAY NIGHT AND LIFTING INTO ATLANTIC CANADA ON TUESDAY. THE 00Z ECMWF IS MUCH DRIER AHEAD OF THE TROUGH AXIS THAN THE 12Z GFS SHOWING JUST A LIMITED SHOWER THREAT. THE GFS SHOWS MORE OF A FRONTAL ORIENTATION. HAVE ONLY INCLUDED A SLIGHT CHANCE OF SHOWERS FOR NOW MONDAY NIGHT IN TO TUESDAY UNTIL MORE MODEL AGREEMENT CAN BE MADE. BY WEDNESDAY HIGH PRESSURE EITHER LINGERS OR BUILDS BACK ACROSS NEW YORK DEPEND ON WHICH MODEL YOU LOOK AT BUT WILL KEEP WEDNESDAY DRY. THE LINGERING TROUGH OVER EASTERN CANADA WILL KEEP SEASONABLY COOL TEMPERATURES IN PLACE ACROSS THE FORECAST AREA THROUGH MID NEXT WEEK WITH NO STRONG CONNECTION TO THE GULF OR ATLANTIC. && .AVIATION /06Z THURSDAY THROUGH MONDAY/... SEVERAL CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO CROSS THE AREA THROUGH 10Z WITH THE MOST NOTABLE AREAS NEAR KART FOR THE NEXT HOUR OR TWO...AND ANOTHER CLUSTER OVER LAKE ERIE WHICH WILL CROSS KBUF-KIAG FROM ABOUT 06Z TO 09Z AND A FEW HOURS LATER AT KROC IF IT HOLDS TOGETHER. EXPECT A GENERAL WEAKENING TREND AND LESS COVERAGE AFTER 09Z. FOR TODAY THROUGH THIS EVENING EXPECT MORE SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP AT TIMES BUT THEY WILL BE DIFFICULT TO TIME AND PLACE WITH A LACK OF A WELL DEFINED LARGE SCALE SYSTEM TO ORGANIZE THEM. EXPECT A RELATIVE LULL THIS MORNING...THEN INCREASING COVERAGE DURING THE AFTERNOON AS WEAK TO MODERATE INSTABILITY DEVELOPS WITH DAYTIME HEATING. STORMS SHOULD TEND TO FOCUS ALONG AND INLAND OF LAKE BREEZE BOUNDARIES...AND NEAR ANY LEFTOVER OUTFLOW BOUNDARIES FROM THE CURRENT CONVECTION. A SOUTHWEST FLOW OFF THE MORE STABLE LAKES WILL MEAN THE LOWEST RISK OF THUNDER WILL BE AT KBUF AND KART...WITH SOMEWHAT BETTER CHANCES INLAND. THIS EVENING A WEAK TROUGH WILL CROSS THE AREA AND MAY KEEP SCATTERED SHOWERS AND THUNDERSTORMS GOING INTO THE EVENING HOURS. BY EVENING THE STABLE FLOW OFF THE LAKES WILL NOT BE AS DOMINANT...SO EVEN KBUF-KART MAY SEE A PASSING SHOWER OR STORM. GIVEN THE UNCERTAINTIES WITH PLACEMENT...TIMING AND COVERAGE WILL CONTINUE TO JUST USE VCTS QUALIFIERS EXCEPT FOR THE STORMS OVER THE NEXT FEW HOURS. OUTLOOK... THURSDAY NIGHT AND FRIDAY...MAINLY VFR WITH A CHANCE OF SHOWERS AND THUNDERSTORMS AND ASSOCIATED BRIEF MVFR/IFR. SATURDAY AND SUNDAY...VFR. MONDAY...VFR WITH CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS. && .MARINE... AS A COLD FRONT CROSSES THE CENTRAL LAKES LATE TONIGHT AND EASTERN LAKES ON THURSDAY...THE WINDS WILL SWITCH TO THE WEST SOUTHWEST AND DIMINISH. HIGH PRESSURE IS FORECAST TO SETTLE ACROSS THE EASTERN LAKES ON FRIDAY. SMALL CRAFT ADVISORY CONDITIONS ARE NOT EXPECTED. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...WCH NEAR TERM...APFFEL/HITCHCOCK/WCH SHORT TERM...SMITH LONG TERM...SMITH AVIATION...HITCHCOCK MARINE...APFFEL/WCH
Hazardous weather outlook, Aug 7, 9:11 PM EDT, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 911 PM EDT WED AUG 7 2013 NYZ001>008-010>014-019>021-085-090115- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 911 PM EDT WED AUG 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-090115- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 911 PM EDT WED AUG 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Aug 8, 12:46 AM EDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1246 AM EDT THU AUG 8 2013
NYZ007-080545-
JEFFERSON NY-
1246 AM EDT THU AUG 8 2013
...STRONG THUNDERSTORM MOVING INTO WESTERN JEFFERSON COUNTY...
* AT 1240 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WINDS UP TO 45
MPH...SMALL HAIL...AND HEAVY RAINFALL. THIS STORM WAS LOCATED 19
MILES SOUTHWEST OF CLAYTON...AND MOVING EAST AT 25 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
CAPE VINCENT...
CHAUMONT...
WATERTOWN...
LAFARGEVILLE...
DEPAUVILLE...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
LAT...LON 4431 7571 4388 7575 4392 7614 4394 7615
4398 7622 4395 7627 4396 7629 4405 7631
4407 7637 4410 7638 4416 7631 4418 7632
4420 7629 4419 7624 4425 7611
HITCHCOCKSpecial weather statement, Aug 8, 2:28 AM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
228 AM EDT THU AUG 8 2013
NYZ001-002-010>012-019-020-085-080800-
CATTARAUGUS NY-CHAUTAUQUA NY-ERIE NY-GENESEE NY-NIAGARA NY-ORLEANS
NY-WYOMING NY-
228 AM EDT THU AUG 8 2013
...THUNDERSTORMS MOVING INTO WESTERN NEW YORK...
AT 222 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE AREA OF SHOWERS AND THUNDERSTORMS OVER EASTERN LAKE ERIE...
MOVING EAST AT 25 MPH. SHOWERS AND THUNDERSTORMS WILL CROSS MUCH OF
WESTERN NEW YORK FROM NORTHERN CHAUTAUQUA AND NORTHWEST CATTARAUGUS
COUNTY NORTHWARD ACROSS THE NIAGARA FRONTIER...INCLUDING THE BUFFALO
METRO AREA THROUGH 4 AM. THESE STORMS WILL PRODUCE FREQUENT
LIGHTNING AND HEAVY DOWNPOURS WHICH WILL RESULT IN DIFFICULT TRAVEL
AT TIMES AND PONDING OF WATER IN POOR DRAINAGE AREAS.
LAT...LON 4229 7974 4242 7946 4250 7935 4256 7916
4269 7906 4279 7886 4294 7892 4299 7903
4306 7901 4307 7908 4322 7906 4333 7815
4307 7799 4258 7813 4235 7887 4220 7977
HITCHCOCKSpecial weather statement, Aug 8, 3:35 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
335 AM EDT THU AUG 8 2013
NYZ003-004-013-014-080900-
LIVINGSTON NY-MONROE NY-ONTARIO NY-WAYNE NY-
335 AM EDT THU AUG 8 2013
...THUNDERSTORMS MOVING INTO THE GENESEE VALLEY...
AT 331 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS ACROSS WESTERN NEW YORK. THESE WILL
CONTINUE TO MOVE EAST INTO THE GENESEE VALLEY AND WESTERN FINGER
LAKES THROUGH THE WEE HOURS OF THE MORNING. THESE STORMS WILL
PRODUCE FREQUENT LIGHTNING AND HEAVY RAINFALL WHICH WILL RESULT IN
DIFFICULT DRIVING AT TIMES AND PONDING OF WATER IN POOR DRAINAGE
AREAS...INCLUDING IN THE GREATER ROCHESTER AREA.
LAT...LON 4298 7785 4336 7793 4335 7776 4324 7755
4329 7735 4328 7726 4330 7709 4328 7703
4276 7701 4276 7731 4268 7735 4257 7793
HITCHCOCKThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 11:33 PM EDT | Special Marine Warning | BUF | 117 min | |
| Aug 8, 12:46 AM EDT | Special Weather Statement | BUF | Jefferson | 59 min |
| Aug 8, 2:28 AM EDT | Special Weather Statement | BUF | Chautauqua, Erie, Genesee, Wyoming | 92 min |
| Aug 8, 4:03 AM EDT | Special Weather Statement | BUF | Allegany, Cattaraugus, Chautauqua | 57 min |
| Aug 8, 5:08 AM EDT | Special Weather Statement | BUF | Allegany, Cattaraugus | 52 min |
| Aug 8, 5:10 AM EDT | Special Weather Statement | BUF | Wayne | 65 min |
| Aug 8, 2:37 PM EDT | Special Weather Statement | BUF | Wyoming | 38 min |
| Aug 8, 3:14 PM EDT | Special Weather Statement | BUF | Wyoming | 46 min |
| Aug 8, 3:17 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus, Livingston, Wyoming | 58 min |
| Aug 8, 4:03 PM EDT | Special Weather Statement | BUF | Ontario | 57 min |
| Aug 8, 4:26 PM EDT | Special Weather Statement | BUF | Wyoming | 79 min |
| Aug 8, 6:27 PM EDT | Areal Flood Advisory | BUF | Livingston, Wyoming | 3 hr |
Nearby
Special Weather Statements in New York, 2013Every special weather statement in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.